COVID-19, blood clots and Oxford jab: Regulator says vaccine is safe after seven UK deaths – no evidence of a link

Seven people have died from blood clots after taking the Oxford-AstraZeneca coronavirus vaccine in the UK.

The UK medicines regulator confirmed that of the 18.1 million people given the Oxford jab, 30 had gone on to have blood clots – and as of 24 March, seven of those had died.

The Medicines and Healthcare Products Regulatory Agency (MHRA) said there is currently no evidence to suggest a causal link between blood clots and the vaccine, and that the benefits continue to outweigh any risk.

Investigations are under way to determine if there is a link or if the cases are a coincidence.

The MHRA’s chief executive, Dr June Raine, said: "The benefits of COVID-19 Vaccine AstraZeneca in preventing COVID-19 infection and its complications continue to outweigh any risks and the public should continue to get their vaccine when invited to do so."

The MHRA said on Thursday there had been "22 reports of cerebral venous sinus thrombosis (CVST) and 8 reports of other thrombosis events with low platelets".

The figures cover 9 December 2020 to 21 March this year, when 15.8 million doses of the AstraZeneca vaccine had been administered, and around 2.2 million second doses.

Concerns have been raised about blood clots after a tiny proportion of cases arose among the tens of millions who have received the Oxford-AstraZeneca jab.

Some countries, such as Germany, have restricted its use to certain ages but the European medicines watchdog and the World Health Organisation both say it’s safe and effective.

The British Society for Haematology has issued new guidance for doctors, amid concerns cases of blood clotting could be linked to a condition known as thrombocytopenia.

It involves patients who have low numbers of platelet cells, needed for clotting, in their blood.

The guidance states: "An expert team of our peers have recently been involved in diagnosing and managing a rare syndrome of thrombosis associated with low platelets which have been reported in a few cases.

"At the moment, any causal association with coronavirus vaccination has not been established.

"However, if you identify patients with this syndrome in proximity to coronavirus vaccination, it is very important that you complete the online yellow card – this will trigger a request from MHRA for further details."

In March, the MHRA said that anyone who has had the vaccination and who then has a headache that lasts for more than four days afterwards, or bruising beyond the site of the vaccination after a few days, should seek medical attention.

But it also added that a headache is part of one of the most common side effects of the vaccine – flu-like symptoms, although these should normally disappear within a day or two.

To date, 31,301,267 people have had a first vaccine dose in the UK and 4,948,635 have had two doses.

Leave a Comment

Your email address will not be published. Required fields are marked *

Share via
Copy link
Powered by Social Snap